Kansas, 2018

Flash Flood in Kansas, September 4, 2018

September 4, 2018 · NWS DDC · 1 event in 1 county or zone

An organized convective cluster developed along an advancing cold front caused flash flooding in Comanche County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An organized convective cluster developed along an advancing cold front caused flash flooding in Comanche County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 4, 4:08 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 4, 4:08 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
508 PM CDT Tue Sep 4 2018

...Updated Aviation...

.UPDATE...
Issued at 341 PM CDT Tue Sep 4 2018

Given radar trends, with training, heavy rain producing
thunderstorms from Great Bend down to the NE Texas panhandle,
have issued another flash flood watch for the eastern CWA
(Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt, Rush, Stafford).
The watch will be valid through 7 am Wednesday. Obviously, many
areas in these zones are saturated or flooded, and the potential
for dangerous runoff is very real as thunderstorms continue to
train north.

&&

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1143 AM CDT Tue Sep 4 2018

Southerly moisture plume continues over SW KS as of midday,
although the radar is clear of echoes, and satellite imagery
indicates more breaks in the cloud cover compared to yesterday.
The added insolation will yield CAPE upwards of 2000 J/kg late
this afternoon, and scattered convective redevelopment will occur.
The latest HRRR iterations favor this happening across the
western zones after 4 pm, west of US 83. This activity will likely
drift eastward to at least US 83 through this evening.

A more organized convective cluster is expected this evening and
tonight across NW Kansas, along an advancing cold frontal
boundary. 12z NAM suggests the majority of this convection will
remain in NW Kansas (WFO Goodland's CWA), before the convective
remnants drift south with the front late tonight or early
Wednesday. Maintained higher pops and the flash flood watch for
the northern zones through tonight, but confidence is low.
12z NAM, HRRR and various other CAMs keep most of the heavy rain
and flooding potential north of our CWA. With time tonight, the
cold front will sag south, with a shift to N/NE winds of
10-20 mph. At least some shower activity and isolated thunder
will accompany the frontal passage, as well as persist behind it
into Wednesday morning. Stratus and/or fog will again reestablish
Wednesday morning, with low ceilings and areas of reduced
visibility.

Maintained scattered rain showers and isolated thunder in the
grids for Wednesday, in the cool cloudy post frontal airmass. Kept
thunder mention isolated with little CAPE and a cool stable
boundary layer. Temperatures on Wednesday will clearly be below
normal; the question is how much. Forecasting afternoon highs in
the 70s for areas along and north of US 50, with lower 80s
confined to the Oklahoma border. Cool NE winds and cool advection
will combine with persistent stratus, such that northern counties
may struggle into the lower 70s. If stratus persists daylight
Wednesday as the NAM suggests, than clearly the coldest NAM
solution will be correct. Cool surface high pressure ridge axis
will continue to build south into SW KS through Wednesday evening.
This evolution will eliminate surface-based CAPE, and greatly limit
elevated instability, such that the prospects for thunderstorms and
further flooding will be greatly reduced.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 145 PM CDT Tue Sep 4 2018

The cloudy, cool wet weather pattern will persist Thursday and
Friday, with limited sunshine, afternoon temperatures well below
normal, and scattered showers and isolated thunder. As the
previous forecast shift mentioned, instability (even elevated)
will be limited to nil during much of this time. Still, isentropic
lift over the cool stable boundary layer warrants scattered/chance
category pops that the model blends generate. With the lack of
deep convection, the threat of flooding is expected to end.
Thursday looks particularly cool, as 12z NAM/ECMWF depict strong
high pressure ridging from eastern Nebraska wedging into SW KS.
Models suggest stratus and NE winds of 10-15 mph will persist all
day Thursday, with only lower 70s forecast (mid 70s along the
Oklahoma border). 12z MET/MAV guidance only have a high of 72 at
Dodge City Thursday (about 15 degrees below normal). Clouds,
NE winds, and cool surface ridging will hold firm through Friday,
with more pleasantly mild temperatures and free air conditioning.

12z ECMWF consistently depicts the remnants of tropical cyclone
Gordon in far SE Kansas Saturday morning, recurving into the
westerlies across Missouri Saturday afternoon. Gordon will act as
a catalyst for a weather pattern change for SW KS, as the cyclone
pulls the trough axis east of SW KS, and subsidence encourages
a clearing sky. Dry weather will prevail by the weekend, with
afternoon temperatures returning to the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 508 PM CDT Tue Sep 4 2018

Another complicated TAF package, including convective potential, a
frontal passage tonight, and low stratus behind the front through
much of Wednesday. Ongoing convection as of 22z should remain
primarily east of DDC. Additional thunderstorms are expected to
develop this evening mainly west of a GCK-LBL line. Finally,
organized convection is expected north of a GCK-HYS line during
the 03-06z timeframe, along an advancing cold front. Broadbrushed
VCSH/VCTS, given uncertainty of convective placement. The cold
front will sag south through the airports through 12z Wed, with a
shift to N/NE winds of 10-20 kts. Additional showers are likely
with the frontal passage, and persisting behind the front through
Wednesday. MVFR stratus is expected to persist much of the
daylight hours Wednesday at all airports.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  78  63  74 /  70  50  40  50
GCK  64  76  61  72 /  60  40  40  40
EHA  62  78  58  75 /  40  30  40  40
LBL  65  80  60  75 /  40  30  40  40
HYS  65  73  62  70 /  70  60  40  40
P28  69  83  66  76 /  60  60  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for KSZ030-031-043-
044-046-065-066-079>081-089-090.

&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Sep 4, 3:53 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
453 AM CDT Tue Sep 4 2018

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
453 AM CDT Tue Sep 4 2018 /353 AM MDT Tue Sep 4 2018/

...FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF CENTRAL KANSAS...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop this afternoon and evening
and persist into tonight. The main concern with these storms is
heavy rain. The best chance of heavy rain with localized flooding
is along the Interstate 70 corridor. Hail from dime to nickel
size and possibly as large as quarter size, along with wind gusts
to 50 mph, are possible with the strongest storms.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A few rain showers will linger from Wednesday into Friday and a
stray thunderstorm or two can't be completely ruled out. Most of
this additional precipitation is expected to be on the lighter
side.

Days 2-7 Hazards
----------------
* Wednesday
  - Flooding: Limited risk
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed through tonight.
However, storm spotters are encouraged to report any flooding.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Special weather statement, Sep 4, 3:24 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
324 PM MDT TUE SEP 4 2018

KSZ061-042230-
Hamilton KS-
324 PM MDT TUE SEP 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
430 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Holly, or 9 miles southwest of Coolidge, moving
northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

LAT...LON 3826 10204 3826 10155 3786 10204
TIME...MOT...LOC 2123Z 218DEG 18KT 3798 10217

Reynolds

The radar

The Dodge City radar (KDDC), 68 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Comanche

When
September 4, 5:15 PM CST to 8:15 PM CST
Where
Comanche County, 6.22 mi N of Protection to 5.07 mi N of Protection
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.290, -99.480

Water was reported to be over the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787140.